Has anyone taken Sulfasalazine?

Dr. perscribed Sulfasalazine, curious what others expereince has been?


Community Answers
  • clobb
    10 months ago

    I stopped the med early November. I had terrible episodes of anger and aggression to the point of rage while on sulfasalazine. It affected my work and my home life. I felt as though I needed to crash the car to relieve the extreme anger and aggression. Initially this would escalate every 6 weeks and I felt i was going crazy as my rheumatologist and GP said the emotional upheavals were not side effects. Mindfulness, anger management on line, meditation and music to calm the chakras did help, but there was the possibility of eruption under the surface. It cost me my job. I found patient support groups (google search: anger and aggression with sulfasalazine) in which many others had the same side effects. After stopping the med, speaking once again with my GP and rheumatologist, I feel as though a black cloud has been lifted. I am starting to feel the physical effects of NOT taking it, but I would rather have the pain, and steroid injections than having pent up rage. Pfizer was the only company who listed mood changes as a side effect. I also filed an official untoward side effect for the data base.

  • Richard Faust moderator
    1 year ago

    Hi eugenia. Great to see you are seeking out information on potential treatments. Hopefully community members will continue to chime in with their thoughts and experiences. Thought you might also be interested in this article from our editorial team looking at sulfasalazine, including evidence for its efficacy, who shouldn’t take it, and side-effects: https://rheumatoidarthritis.net/treatment/sulfasalazine/. Please keep us posted on whatever you decide and how it goes. Best, Richard (RheumatoidArthritis.net Team)

  • clobb
    1 year ago

    I have been on it for a little over a year. It has helped the pain in the various joints, not the hip bursitis, though. I also have been having mood swings and episodes of severe anger since starting it. I’m trying to find out if the drug is the cause. I believe most people don’t have the mood changes but apparently some do. Finding medical articles is difficult.

  • Share Your Answer

    Poll